Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 29, 2000

Hypoglycemia

Question from California, USA:

My 15 year old son with Type 1 diabetes for over 6 years experienced several hypoglycemic seizures before we put him on an insulin pump 2 1/2 years ago. This past summer, after intense exercise, the following morning he experienced a seizure on two separate occasions. We just got back from a pediatric neurologist who indicated that the EEG was normal, recommended an MRI (which he expects to be normal) and a prescription for Tegretol. I have seen the questions written earlier regarding similar situations. Does anyone have any data on whether Tegretol will help at all for these hypoglycemic seizures?

Answer:

I think that what has happened is that earlier hypoglycemic episodes have either induced a state of increased sensitivity to hypoglycemia or aggravated an existing potential for seizure activity. Tegretol should diminish the likelihood of seizures as a result of hypoglycemia; but it will not affect the incidence of hypoglycemia so that there is still need to do everything possible to reduce the chances of a recurrence by frequent blood sugar monitoring and by being especially alert to blood sugar changes in relation to exercise and any change in food intake.

DOB